Thunderstorm Wind, Okaloosa
- When
- July 16, 5:55 PM CST to 5:57 PM CST
- Where
- Okaloosa County, 1 mi SW of Holt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.710, -86.782
High winds uprooted orange trees.
Thunderstorms moved across the Florida panhandle and produced gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms moved across the Florida panhandle and produced gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 5:38 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
638 PM CDT Sun Jul 16 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Sun Jul 16 2023
VFR conditions will prevail through much of the period. However,
expect occasional reductions in visibilities due to heavy rain
along with gusty northwest winds to 40 knots within thunderstorms
early this evening across the western Florida Panhandle before
storms dissipate. Thunderstorms will redevelop mid Monday
afternoon along the coastal sections. For now have included a
PROB30 group to all coastal TAFs starting around 17/20z. /22
&&
.PREV DISCUSSION... /issued 325 PM CDT Sun Jul 16 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 325 PM CDT Sun Jul 16 2023
Broad upper troughing remains in place over much of the eastern
US through Monday while a large upper ridge dominates over the
western US. A weak shortwave and associated MCS will dive
southeastward across the Lower Mississippi Valley this afternoon
and into the evening hours. The bulk of this activity should stay
to our west, but can't rule out a few lingering showers and storms
(mainly over southeast Mississippi and far southwestern Alabama)
into the late evening hours as the shortwave approaches from the
northwest. The main focus for today will be thunderstorm
development along southern portions of the area as we head into
the late afternoon and early evening hours. The focus will mainly
be along the sea-breeze and a weak surface trough draped across
the area. A decent cumulus field has developed across the region.
Current SPC mesoanalysis indicates ample instability along the
coast with DCAPE values of 1000-1400 J/Kg. As a result of this
environment, could see a few strong storms with gusty winds and
frequent lightning. Locally heavy rainfall will also be possible
this afternoon especially over southeast Mississippi and far
southwestern Alabama. Temperatures this afternoon have soared into
the lower to middle 90s with heat index values ranging from 105
to 110 degrees. A Heat Advisory will remain in effect for
southeast Mississippi, far southwestern Alabama, and the
northwestern Florida Panhandle until 7pm this evening. Lows
tonight dip into the lower 70s inland and the middle and upper 70s
closer to the coast.
The aforementioned weak shortwave will round the base of the
larger upper trough and move over the local area Monday morning.
Northwesterly flow it's wake will usher dry air into the area.
Although, there will still be enough moisture for some isolated to
scattered showers and storms mainly over southern portions of the
area. Some of these storms could produce gusty winds given the
presence of mid level dry air. Temperatures will continue to be
hot as we roll into the start of the work week. Highs on Monday
are expected to top out in the lower to middle 90s, but the lower
moisture content is expected to keep heat index values just below
heat advisory criteria at this time. /14
SHORT TERM...
(Monday night through Wednesday night)
Issued at 325 PM CDT Sun Jul 16 2023
A large upper trof over the eastern states lifts mostly off to the
northeast allowing for a strong upper ridge over the southwest and
south central states to build into the region. A very weak
convergence zone will be present over the southern/central portion
of the forecast area on Tuesday, but otherwise a surface ridge
over the northern Gulf promotes a light southerly flow. Some
isolated lingering convection is possible Monday evening, with dry
conditions otherwise for the rest of the night. Subsidence
effects associated with the ridge will increase through the
remainder of the period, and have gone with small pops over the
southern/central portion of the area for Tuesday afternoon but dry
conditions otherwise prevail through Wednesday night. Lows Monday
night range from the lower 70s inland to the mid/upper 70s at the
coast, then lows Tuesday night and Wednesday night will be a bit
warmer with mid 70s for much of the area except for mid/upper 70s
at the coast. Highs on Tuesday and Wednesday will be mostly in the
mid to upper 90s. A Heat Advisory may become necessary on Tuesday
and Wednesday mainly for portions of southeast Mississippi,
extreme southwestern Alabama and possibly the far western Florida
panhandle. A low risk of rip currents is expected through the
period. /29
LONG TERM...
(Thursday through Sunday)
Issued at 325 PM CDT Sun Jul 16 2023
An upper ridge over the region (extending back to across the
southwest states) retreats gradually well back to the west through
Saturday as a large and broad upper trof develops over the
eastern half of the CONUS. A surface low evolves well off to the
north in response to the developing upper trof, and is anticipated
to bring a trailing cold front into the interior southeast states
on Thursday. The frontal boundary moves into the forecast area on
Friday and appears to stall and gradually weaken while lingering
through Sunday. As subsidence effects abate with the retreating
upper ridge, have gone with slight chance pops for much of the
area on Thursday then chance pops follow for Friday areawide. Have
gone with likely pops for both Saturday and Sunday as the weak
frontal boundary and a favorable convective environment will be in
place. May need to monitor for a pesky MCS potentially affecting
the eastern portion of the area Friday afternoon into Friday
evening. Additional Heat Advisories will likely become necessary
for at least the southern portion of the area on Thursday through
Saturday, and possible most if not all of the area on Friday. Heat
index values finally look to remain advisory criteria of 108 on
Sunday as daytime highs will be limited to around 90 by
convection. /29
MARINE...
Issued at 325 PM CDT Sun Jul 16 2023
No impacts expected other than locally higher winds and seas
possible near thunderstorms. Outside of storms, winds remain light
to occasionally moderate through the period. /14
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 74 93 74 96 76 95 75 95 / 40 30 10 20 0 10 0 20
Pensacola 77 91 77 94 78 93 77 93 / 40 30 10 20 0 10 0 20
Destin 79 89 79 92 80 93 79 92 / 30 30 10 20 0 10 0 10
Evergreen 74 94 72 97 74 98 74 97 / 10 20 20 10 0 10 0 20
Waynesboro 73 94 73 97 75 98 74 97 / 20 20 10 20 0 10 0 10
Camden 73 93 72 96 74 97 74 96 / 0 10 0 10 0 10 0 10
Crestview 73 94 72 97 73 97 73 97 / 20 30 20 20 0 10 0 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
542 PM CDT Sun Jul 16 2023
ALZ262>264-FLZ201-162330-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Escambia Inland FL-
542 PM CDT Sun Jul 16 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOBILE...CENTRAL BALDWIN
AND NORTHWESTERN ESCAMBIA COUNTIES THROUGH 630 PM CDT...
At 540 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Spanish Fort, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Downtown Mobile, Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley,
Stapleton, Molino, Summerdale, and Silverhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3046 8791 3049 8791 3049 8793 3068 8807
3079 8807 3079 8802 3080 8801 3079 8799
3081 8799 3084 8783 3092 8755 3085 8732
3061 8730 3044 8780 3046 8780 3046 8781
3044 8783 3042 8788
TIME...MOT...LOC 2240Z 313DEG 16KT 3069 8792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHPreliminary Local Storm Report
National Weather Service Mobile AL
555 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Gst Daphne 30.60N 87.90W
07/16/2023 M42 MPH Baldwin AL Public
&&Preliminary Local Storm Report
National Weather Service Mobile AL
600 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Tstm Wnd Gst Brookley Field ASOS 30.61N 88.06W
07/16/2023 M39 MPH Mobile AL ASOS
&&Special Weather Statement
National Weather Service Mobile AL
605 PM CDT Sun Jul 16 2023
ALZ264-266-FLZ201>204-162345-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
605 PM CDT Sun Jul 16 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BALDWIN...SOUTHERN
SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES THROUGH 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Elberta, or 9 miles east of
Robertsdale, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Foley, Pace, Milton, Gulf Breeze, Orange Beach, Goulding,
Bagdad, Lillian, Myrtle Grove, Oriole Beach, Navarre, Perdido Beach,
and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3045 8778 3069 8707 3040 8679 3039 8680
3039 8679 3038 8678 3032 8717 3024 8762
TIME...MOT...LOC 2304Z 313DEG 16KT 3051 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Mobile AL
629 PM CDT Sun Jul 16 2023
FLZ203>206-170015-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
629 PM CDT Sun Jul 16 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OKALOOSA AND EAST
CENTRAL SANTA ROSA COUNTIES THROUGH 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles northeast of Navarre, or 12 miles southeast of
Bagdad, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 8678 3064 8702 3065 8683 3058 8639
3040 8639 3035 8640
TIME...MOT...LOC 2329Z 306DEG 21KT 3053 8684
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Mobile AL
648 PM CDT Sun Jul 16 2023
ALZ266-FLZ202-204-170030-
Baldwin Coastal AL-Santa Rosa Coastal FL-Escambia Coastal FL-
648 PM CDT Sun Jul 16 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BALDWIN...
SOUTHEASTERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES THROUGH
730 PM CDT...
At 648 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Navarre, or 12 miles west of Mary Esther, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pensacola, West Pensacola, Warrington, Gulf Breeze, Orange Beach,
Oriole Beach, Navarre, Perdido Beach, Navarre Beach, and Pensacola
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3034 8761 3051 8696 3050 8697 3048 8693
3044 8684 3040 8679 3039 8680 3039 8679
3038 8678 3024 8753
TIME...MOT...LOC 2348Z 312DEG 18KT 3042 8687
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Eglin Afb radar (KEVX), 84 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
High winds uprooted orange trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127918.